Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Omaha, NE

July 21, 2002Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2002, 8:54 PM CDT for Lancaster County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 8:54 PM CDT (01:54 UTC)
Expired
Jul 21, 2002, 9:15 PM CDT
In force
21 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 52 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 220152
SVROMA
NEC109-220215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
852 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MALCOLM...OR ABOUT 11 MILES NORTHWEST 
  OF LINCOLN.  MOVEMENT WAS EAST AT 40 MPH.  WINDS OF 55 MPH WERE
  REPORTED IN NORTHWEST LANCASTER COUNTY.

* SOME LOCATIONS AFFECTED...
  LINCOLN
  RAYMOND
  DAVEY
  EMERALD
  WAVERLY

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4106 9692 4078 9691 4076 9646 4107 9648

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SUN JUL 21 2002

COLD FRONT AND UPPER TROUGH SHOULD BRING A GOOD CHANCE FOR MUCH
NEEDED SHOWERS AND THUNDERSTORMS AND A BREAK IN THE VERY HOT
CONDITIONS AS THEY MOVE ACROSS THE AREA TNGT. POST FRONTAL RAIN AND
EMBEDDED THUNDERSTORMS ENHANCED BY UVV FROM TRALING SHORTWAVE MODELS
MOVE THROUGH AREA TNGT. BASED ON MODEL TRENDS CHANCE FOR SHOWERS AND
FEW TSTMS LINGERING IN SE NEB AND SW IA MON MRNG. THEN MAINLY DRY
MONDAY AFTN THRU TUE. MANY TEMPS BEHIND FNT HOLDING IN THE 70S WITH
CLOUDINESS AND COOL AIR ADVECTION. AFTER MRNG CLOUDINESS SHOULD SEE
SOME BREAKS DVLP MON AFTN. STILL SOME AREAS ON NE NEB AND W CNTRL IA
MAY NOT GET MUCH ABOVE 80 FOR HIGHS ON MON AFTER FALLING BACK INTO
60S TNGT. OTHERWISE BELIEVE LOWER AND MID 80S WILL COVER MOST MAX
TEMPS MONDAY. NEXT CHANCE FOR SHOWERS/TSTMS MAY DEVLOP LATE TUE NITE
OR MORE LIKELY WED AS SOME SHORTWAVE ENERGY COMES OVER TOP OF RIDGE
COMBINED WITH LOW LEVEL WARM AIR ADVECTION. CONFIDENCE AS TO RISK
AND TIMING OF ADDITIONAL CHANCE FOR SHOWERS AND TSTMS DECREASES WITH
TIME INTO EXTENDED PERIODS. SHORTWAVE AVN DEVLOPES WY/NRN CO AREA AT
25/06Z SUSPECT ALONG WITH  DEEPING LOWER LEVEL LOW. THIS SEEMS TO BE
A RATHER CONSISTENT PROBLEM WITH AVN THIS SUMMER SEASON. FOR NOW
WILL DISREGARD THIS AND KEEP THU MAINLY DRY AND RETAIN CHANCES FOR
TSTMS ON FRI AND SAT. BASED ON MRF WILL TOWARD MAINLY DRY FORECAST
AT THIS TIME ON SUN DAY 7.

.OMA...NONE

WIESE

In the hours before

Local storm report, Jul 21, 6:30 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     6 ENE MCLEAN              NE   1 INCH HAIL
07/21/02   PIERCE                         REPORTED BY PUBLIC.
Local storm report, Jul 21, 7:02 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     2 E MCLEAN                NE   1 INCH HAIL
07/21/02   PIERCE                         REPORTED BY PUBLIC.
Special weather statement, Jul 21, 7:20 PM CDT, 1 hour 34 minutes before
NEZ012-015>018-030>033-042-043-220035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT SUN JUL 21 2002

...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 517 HAVE
BEEN REMOVED...

THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA ARE NO LONGER IN
SEVERE THUNDERSTORM WATCH NUMBER 517...CEDAR...ANTELOPE...
PIERCE...WAYNE...THURSTON...BOONE...MADISON...STANTON...CUMING...
PLATTE AND COLFAX.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.

MILLER
Local storm report, Jul 21, 7:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
737 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

425 PM     3 W BATTLE CREEK          NE   .75 INCH HAIL
07/21/02   MADISON                        REPORTED BY PUBLIC.
Local storm report, Jul 21, 8:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
829 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MINDEN                    IA   WIND DAMAGE
07/21/02   POTTAWATTAMIE                  TREE DAMAGE, POWER
                                          LINES DOWN, SOME HOUSE
                                          DAMAGE, NO
                                          EVIDENCE/SIGN OF
                                          TORNADO OR HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0630 PM    MINDEN                    IA   WIND DAMAGE
07/21/02   POTTAWATTAMIE                  3 FT DIAMETER TREES
                                          UPROOTED, POWER LINES
                                          DOWN, FLAG POLES BENT,
                                          SIDING OFF HOUSES.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 21, 8:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MINDEN                    IA   WIND DAMAGE
07/21/02   POTTAWATTAMIE                  THREE POWERLINES DOWN
                                          IN HILLSIDE ADDITION.
                                          ONLY SPORADIC DAMAGE --
                                          MOST ELECTRIC  POWER
                                          STILL OPERATING.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:52 PM CDTSevere Thunderstorm WarningOAXLancaster23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.